Catatonia induced by substances or medications is a rare condition and is caused by the use of certain substances or medications. It is believed that the use of certain drugs, such as antipsychotics, benzodiazepines, and antidepressants, can lead to a state of catatonia. It is also thought that certain drugs can interact with each other and create a catatonic state.
Diagnosis of catatonia induced by substances or medications is based on a combination of physical examination, psychological assessment, and laboratory tests. Physical examination may reveal signs of changes in muscle tone, facial expression, and posture. Psychological assessment may include evaluation of cognitive, emotional, and social functioning. Laboratory tests may include blood and urine tests to evaluate for the presence of drugs.
Differential diagnosis of catatonia induced by substances or medications includes other neurological and psychiatric disorders, such as schizophrenia, bipolar disorder, and major depressive disorder.
Treatment of catatonia induced by substances or medications involves discontinuing the use of the drug or drugs that are causing the catatonia. Other treatments may include medications, such as benzodiazepines, antipsychotics, and antidepressants, as well as psychotherapy and supportive therapy.
The prognosis of catatonia induced by substances or medications is generally good, with most people responding well to treatment. However, in some cases, there may be lingering effects or recurrence of symptoms.